Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Midland/Odessa, TX

July 28, 2006Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2006, 9:42 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 9:42 AM CDT (14:42 UTC)
Expired
Jul 28, 2006, 12:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 172 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 281448
FFWMAF
TXC443-281745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 AM CDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1245 PM CDT

* AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER NORTH
  CENTRAL TERRELL COUNTY...MOVING NORTHEAST AT 10 MPH OR LESS.
  DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES
  PER HOUR. THESE SLOW MOVING THUNDERSTORMS WILL LIKELY PRODUCE FLASH
  FLOODING.  

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  FARM TO MARKET ROADS 2886 AND 2400...
  MCKAY CREEK...
  RURAL AREAS OF NORTHERN TERRELL COUNTY...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3017 10239 3019 10186 3066 10185 3065 10214
      3060 10214 3060 10237 3028 10236 3027 10252

$$
2 follow-up statements
000 
WGUS74 KMAF 281550
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 AM CDT FRI JUL 28 2006

TXC443-281745-
TERRELL-
1042 AM CDT FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN TERRELL COUNTY...

AT 1039 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
2 TO 3 INCHES OF RAIN HAD FALLEN ACROSS NORTHERN TERRELL COUNTY...
MAINLY NORTH OF FARM TO MARKET ROAD 2400. THUNDERSTORMS WITH VERY
HEAVY RAIN WILL MOVE SLOWLY TO THE EAST AROUND 10 MPH OR LESS AND
WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR. ANY ADDITIONAL RAINFALL WILL LEAD TO FLASH FLOODING.

THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING
LOCATIONS...FARM TO MARKET ROADS 2400 AND 2886...MCKAY CREEK...BIG 
CANYON...RURAL NORTHERN TERRELL COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

LAT...LON 3017 10239 3019 10186 3066 10185 3065 10214
      3060 10214 3060 10237 3028 10236 3027 10252

$$
000 
WGUS74 KMAF 281747
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 PM CDT FRI JUL 28 2006

TXC443-281756-
TERRELL-
1246 PM CDT FRI JUL 28 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN TERRELL COUNTY...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD 
WEAKENED AND MOVED OUT OF THE WARNED AREA.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3017 10239 3019 10186 3066 10185 3065 10214
      3060 10214 3060 10237 3028 10236 3027 10252

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:35 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 28, 3:35 AM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 AM CDT FRI JUL 28 2006

.SHORT TERM...
WATER VAPOR IMAGERY INDICATES AN UPPER RIDGE OVER THE CENTRAL ROCKIES
WITH AN UPPER LEVEL IMPULSE ROTATING SOUTHWARD AROUND THE PERIPHERY
OF THIS UPPER RIDGE ACROSS NEW MEXICO AND ANOTHER UPPER LEVEL
IMPULSE/SHEAR AXIS TRACKING WESTWARD INTO THE BIG BEND.

INCREASING SOUTHEASTERLY LOW LEVEL FLOW WILL RESULT IN A STEADY
INFLUX OF DEEP LAYER MOISTURE INTO WEST TEXAS AND SOUTHEAST NEW
MEXICO...WITH ANOMALOUSLY LARGE PRECIPITABLE WATER VALUES EXCEEDING
1.5-INCHES POSSIBLE ACROSS WEST TEXAS BY TONIGHT.  ENHANCED
DYNAMICAL ASCENT ASSOCIATED WITH THESE SHORT WAVE IMPULSES/ENERGY
ALOFT WILL TAP INTO THIS DEEP LAYER MOISTURE...WITH THUNDERSTORMS
INITIALLY DEVELOPING ACROSS THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS THEN SPREADING EASTWARD INTO THE PLAINS AND
PERMIAN BASIN LATER TODAY INTO TONIGHT.

INDICATIONS ARE FOR THE HIGHER RAINFALL TOTALS TO OCCUR ACROSS THE
HIGHER TERRAIN AREAS OF WEST TEXAS AND SOUTHEAST NEW MEXICO...
CONVECTION IS ALREADY FIRING EARLY THIS MORNING ACROSS EDDY AND
CULBERSON COUNTIES AND TO THE EAST OF DEL RIO.  LOCALLY HEAVY
RAINFALL REMAINS POSSIBLE TODAY INTO TONIGHT IN RESPONSE TO THE
ABUNDANT PRECIPITABLE WATER AND DEEP LAYER MOISTURE EMBEDDED IN
WEAK FLOW ALOFT.

.LONG TERM...
SATURDAY PM SUBTROPICAL RIDGE TO BE CENTERED WELL E AS REMNANTS OF
UPPER LOW LIFTS NWD TAKING BEST CHANCE OF RAIN WITH IT. STILL 85H
BASED LI/S ZERO TO MINUS 2 ACRS WRN PB/SE NM/TRANS PECOS AND WILL
KEEP ISOLD POPS E TO SCT W. THIS WITH REMNANT MID LEVEL CLOUD
COVER AND 7H TEMPS AROUND 12C FAVORS TEMPS CLOSER TO NORMAL. HIER
MID LEVEL THETA-E AIR WILL REMAIN FARTHER NW ACRS MUCH OF NM INTO
SUNDAY WHERE COMBINATION OF SFC HEATING/OROGRAPHICS/MSTR FAVORS
BETTER POPS...MTN STORMS MAY HAVE CHANCE TO MOVE E-NE OFF HIER
TERRAIN. 7H TEMPS TREND UP 1-2 DEGREES C AND WILL REFLECT WARMING
TREND. DEEPENING W COAST TROF WILL MOVE INLAND MONDAY WHICH WILL AID
IN EWD POSITION OF SUBTROPICAL RIDGE. THIS WILL RESULT IN A S-SW
MID LEVEL FLOW...EVENTUALLY PUSHING MID LEVEL THETA-E RIDGE AXIS
E...PROBABLY ACRS PB TUESDAY. THIS WILL ALSO ADVECT WARMER MID
LEVEL TEMPS ACRS NM E INTO W TX TENDING TO INCREASE CAP ACRS
PLAINS. STILL MID LATITUDE WLYS WILL BE A LITTLE FAR S FOR THIS
TIME OF YEAR. GFS SUGGEST THIS WILL EVENTUALLY EVOLVE INTO NW MID
LEVEL FLOW BY THUR WITH POTENTIAL FOR BOUNDARY TO PUSH S PROVIDING
AN INCREASED CHANCE OF RAIN THURSDAY/FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              94  74  95  74 /  10  20  20  10
CARLSBAD NM                94  71  92  70 /  30  30  30  20
DRYDEN TX                  93  73  94  73 /  20  10  10  10
FORT STOCKTON TX           94  72  95  72 /  20  30  30  10
GUADALUPE PASS TX          88  65  86  66 /  30  40  40  20
HOBBS NM                   93  71  93  69 /  20  30  30  20
MARFA TX                   87  62  86  61 /  40  30  30  20
MIDLAND INTL AIRPORT TX    94  74  95  73 /  20  30  30  10
ODESSA TX                  95  74  95  75 /  20  30  30  10
WINK TX                    99  75 100  74 /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 28, 3:37 AM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 AM CDT FRI JUL 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
337 AM CDT FRI JUL 28 2006 /237 AM MDT FRI JUL 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST CHANCE FOR
THUNDERSTORMS WILL RESIDE ACROSS THE HIGHER TERRAIN OF WEST TEXAS
AND SOUTHEAST NEW MEXICO.  LOCALLY HEAVY RAINFALL MAY ACCOMPANY
A FEW OF THESE STORMS...ALONG WITH LOCALLY DAMAGING WIND GUSTS
AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:38 AM CDTFlash Flood WarningMAFBrewster3 hr
Jul 28, 4:14 PM CDTSevere Thunderstorm WarningMAFBrewster24 min
Jul 28, 4:39 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Jul 28, 4:47 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.